Alert archive / Arkansas / Tornado Warnings in 2013
Tornado Warning 1, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 12, 2013, 5:35 PM CST for Howard County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2013, 5:35 PM CST (23:35 UTC)
- Expired
- Jan 12, 2013, 6:00 PM CST
- In force
- 25 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
County Howard County, AR
The radar
The Western Arkansas radar (KSRX), 109 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 5:20 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
316
WFUS54 KSHV 122335
TORSHV
ARC061-130000-
/O.NEW.KSHV.TO.W.0001.130112T2335Z-130113T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CST SAT JAN 12 2013
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF UMPIRE...
* UNTIL 600 PM CST
* AT 531 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF
ATHENS...OR 15 MILES WEST OF UMPIRE...MOVING NORTHEAST AT 25 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3436 9416 3436 9400 3430 9395 3420 9425
3426 9425 3427 9427 3435 9427 3436 9425
3436 9417
TIME...MOT...LOC 2335Z 221DEG 20KT 3431 9429
$$
VIIWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 12, 3:38 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 12, 3:38 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 338 PM CST SAT JAN 12 2013 .DISCUSSION... FRONT CURRENTLY ENTERING EXTREME NORTHWEST PORTION OF THE CWA. BOUNDARY WILL CONTINUE TO PUSH SOUTHEAST TONIGHT...ALLOWING FOR CONTINUED SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL WILL REMAIN LIKELY...WITH ADDITIONAL AMOUNTS RANGING FROM ONE TO THREE INCHES. SEVERE WEATHER ALSO REMAINS POSSIBLE...PRIMARILY IN AREAS ALONG AND SOUTHEAST OF I-30. WIND AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY CONCERN. TORNADOES CANNOT BE RULED OUT...BUT THIS WILL DEPEND ON STORMS BECOMING SURFACE BASED...WHICH DOES NOT LOOK LIKE IT WILL HAPPEN WITH THE EXTENSIVE CLOUD COVER OVER THE AREA. COLD AIR FOLLOWING THE FRONT WILL DROP TEMPERATURES INTO THE 30S NORTHWEST TONIGHT...WITH 20S AND 30S AREAWIDE FOR SUNDAY AND MONDAY NIGHT. AFTER THE FRONT...UPPER FLOW WILL REMAIN SOUTHWEST WHICH WILL KEEP THE COLD AIR RATHER SHALLOW. SOME ADDITION PRECIP IS POSSIBLE OVER SOUTHEAST PORTIONS OF THE AREA MONDAY INTO WEDNESDAY...BUT AT THIS TIME THE TEMPERATURES IN THE RAIN AREAS SHOULD REMAIN ABOVE FREEZING...IN THE MID AND UPPER 30S. DRIER AIR MOVES OVER THE REGION AFTER WEDNESDAY...ENDING THE PRECIP THROUGH THE REMAINDER OF THE WEEK. && .AVIATION... BANDS OF MAINLY ELEVATED CONVECTION DEVELOPING...MAINLY ALONG AND NORTH OF I-30 THIS AFTN. AS TEMPS CONTINUE TO WARM THRU THE 70S...THIS CONVECTION MAY BECOME MORE SFC BASED. STG TSTMS EXPECTED TO DEVELOP BY LATE THIS AFTN AND EVE AS STG LOW LVL SHEAR...DEEP STG SW FLOW ALOFT...AND FAVORABLE MOISTURE PROFILES FOR ROTATING STORMS. SOUTHERLY WINDS HAVE REMAINED AROUND 10 TO 15 KTS ACROSS AREA. COLD FRONT POISED NORTH OF I-35 JUST OUTSIDE CWA...WILL MOVE LITTLE NEXT COUPLE HOURS UNTIL SFC LOW DEEPENS ALONG FRONT. INCREASED EASTERLY COMPONENT OF SFC WINDS EAST OF THIS LOW PRESSURE WILL ENHANCE SVR STORM THREAT. COLD FRONT WILL MOVE ACROSS KTYR...KGGG...AND KTXK BEFORE 03Z...KLFK...KSHV...AND KELD BTWN 06-09Z...AND FINALLY THRU KMLU BEFORE 12Z SUN. LOW LVL MOISTURE TRAPPED IN STG POST FRONTAL INVERSION WITH LOW MVFR TO IFR CIGS AND SOME RAIN FOR A FEW HOURS... WITH PARTIAL LOW CLOUD CLEARING BEFORE 18Z SUN. ANY POSSIBLE EVAP COOLING FRZN PCPN SHOULD REMAIN BRIEF...LIGHT...AND NORTH OF ALL TERMINALS...INCLUDING KTXK./VII/. && .PRELIMINARY POINT TEMPS/POPS... SHV 46 49 34 44 33 / 90 50 20 20 20 MLU 57 61 34 42 33 / 90 100 40 30 30 DEQ 39 47 22 47 21 / 70 20 0 0 10 TXK 40 45 28 47 28 / 90 20 10 10 10 ELD 48 52 33 44 30 / 90 70 30 20 20 TYR 36 46 32 48 28 / 70 20 10 10 10 GGG 40 46 34 45 28 / 90 30 10 10 10 LFK 47 50 35 46 36 / 90 50 30 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 14/07
Hazardous weather outlook, Jan 12, 11:54 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1154 AM CST SAT JAN 12 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1154 AM CST SAT JAN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD THIS AFTERNOON INTO TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE SOUTHERN PLAINS. A COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST... BRINGING THE POSSIBILITY OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY DOWNPOURS. THE BEST CHANCE FOR SEVERE STORMS IS MAINLY ALONG AND SOUTHEAST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. DAMAGING WIND GUSTS AND ISOLATED TORNADOES CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY IN THE EVENING ALONG AND JUST AHEAD OF THE COLD FRONT. ALSO...RAINFALL FROM THIS SYSTEM COULD RANGE BETWEEN TWO AND THREE INCHES ALONG AND NORTHWEST OF THE INTERSTATE 30 CORRIDOR. THE SEVERE WEATHER PROBABILITY WILL DIMINISH QUICKLY TONIGHT...HOWEVER THE HEAVY RAIN THREAT WILL NOT. TOWARD DAYBREAK SUNDAY...THE HEAVY RAIN POTENTIAL WILL SHIFT SOUTH AND EAST...INTO NORTHEAST LOUISIANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... AN OVERRUNNING...COLD POSTFRONTAL RAIN COULD CONTINUE ACROSS DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA DURING THE DAY SUNDAY...AS WELL AS POSSIBLY MONDAY AND TUESDAY...BUT THIS ADDITIONAL RAINFALL IS NOT EXPECTED TO BE EXCESSIVE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NEED TO KEEP ABREAST FOR THE POSSIBILITY OF STORM ACTIVATION ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS INTO NORTHEAST TEXAS THIS AFTERNOON INTO THIS EVENING.
In the hours before
Special weather statement, Jan 12, 4:30 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CST SAT JAN 12 2013
OKZ077-122315-
MCCURTAIN-
430 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BEACHTON...HOCHATOWN...PLUNKETVILLE...SMITHVILLE AND WATSON...
AT 427 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BROKEN BOW. OTHER
STRONG STORMS EXTENDED TO THE NORTHEAST TO NEAR WATSON AND BEACHTON.
THESE STORMS WERE MOVING RAPIDLY TO THE NORTHEAST AT NEAR 50 MPH.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
VIISpecial weather statement, Jan 12, 5:07 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CST SAT JAN 12 2013
ARZ050-051-OKZ077-122345-
HOWARD-MCCURTAIN-SEVIER-
507 PM CST SAT JAN 12 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HOWARD AND SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS...GILLHAM AND UMPIRE...
AT 506 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF GILLHAM...OR 10 MILES
NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 55 MPH.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
VIIThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 5:22 PM CST | Severe Thunderstorm Warning | SHV | Howard | 23 min |
Nearby
Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.